Asymptotic complexity in filtration equations

J. A. Carrillo, J. L. Vázquez

Research output: Contribution to journalArticleResearchpeer-review

22 Citations (Scopus)


We show that the solutions of nonlinear diffusion equations of the form u t = ΔΦ(u) appearing in filtration theory may present complicated asymptotics as t → ∞ whenever we alternate infinitely many times in a suitable manner the behavior of the nonlinearity Φ. Oscillatory behaviour is demonstrated for finite-mass solutions defined in the whole space when they are renormalized at each time t > 0 with respect to their own second moment, as proposed in [Tos05, CDT05]; they are measured in the L 1 norm and also in the Euclidean Wasserstein distance W 2. This complicated asymptotic pattern formation can be constructed in such a way that even a chaotic behavior may arise depending on the form of Φ. In the opposite direction, we prove that the assumption that the asymptotic normalized profile does not depend on time implies that Φ must be a power-law function on the appropriate range of values. In other words, the simplest asymptotic behavior implies a homogeneous nonlinearity. © 2007 Birkhäuser Verlag, Basel.
Original languageEnglish
Pages (from-to)471-495
JournalJournal of Evolution Equations
Publication statusPublished - 1 Aug 2007


Dive into the research topics of 'Asymptotic complexity in filtration equations'. Together they form a unique fingerprint.

Cite this